When we think of the side effects of cancer treatment, hair loss and nausea are usually the first things to come to mind, not loss of sexual interest and desire. However, a low sex drive is a common side effect of cancer treatment, yet it isn’t often discussed outside of the medical community. Many patients are surprised to find that their libido is affected by cancer treatment.
Not all drugs and treatments cause a decrease in sex drive, but many do. Treatment for gynecologic cancer, prostate cancer, and testicular cancer, in particular, can cause libido issues, but chemotherapy drugs and other medications for other types of cancer can cause a low sex drive as well. If you are concerned that a low libido may be a side effect of your treatment, ask your healthcare provider before treatment begins. This way you will know what to expect and can explore ways you may be able to cope.
The human libido is complex and is influenced by many things from physical changes to your body to your emotional state. Here are three common causes of low sex drive during cancer treatment.
Drug Side Effects: During cancer treatment, a decreased libido is most often caused by prescribed medication. Chemotherapy, hormone therapy, and other types of medication are notorious for causing a low libido. Side effects like nausea, vomiting, and fatigue can also inhibit your sex drive.
Treatment Side Effects: For women, radiation therapy to the pelvis can cause severe vaginal dryness, decreased the production of vaginal lubrication, as well as the shortening and narrowing of the vagina, which can lead to painful sex. While it may not directly affect sexual desire, it can make sex so uncomfortable that you may lose interest.
Body Image: Side effects from cancer treatment, such as hair loss and weight loss or gain, can affect your body image, leaving you with low self-esteem. If you aren’t comfortable with your physical appearance, then you may be apprehensive about sexual intimacy. This is completely normal and both men and women can develop self-esteem issues that directly affect their libido.
How to Cope
Having a low libido is usually not a permanent side effect of cancer treatment, and it can be managed. For some people, libido returns to normal after treatment ends.
Some people with certain types of cancers (gynecologic cancer, prostate cancer, and testicular cancer) may require medical intervention to make help boost their sex drive. Women with breast cancer who take hormone therapy may continue to have a decreased libido even after chemotherapy. Again, side effects vary from person to person and not everyone may experience the same thing during or following treatment.
Strategies That May Help
If your low libido is impacting your life negatively, you aren’t alone. Here are five strategies for coping with a decreased sex drive.
Communicate with your partner: Keeping your lack of interest in sex a secret can make your partner feel rejected and clueless as to why you no longer desire sex. Openly communicating about intimacy can strengthen your relationship and help you to come up with creative ways to maintain intimacy, even if you are not having intercourse.
Keep your healthcare provider in the loop: Besides your partner, the first person you should discuss sexual side effects with is your practitioner. It may seem like a petty or even selfish issue to discuss with your oncologist when your life is at stake, but your healthcare provider understands the importance of sexual intimacy during cancer treatment. Your oncologist may be able to prescribe medication to combat the side effects of treatment that may be lowering your desire.
Back away from the herbal supplements: It is not recommended you take matters into your own hands with supplementation. There are many herbal supplements on the market that claim to boost the libido naturally, but they may interact with your cancer treatment and cause adverse effects. Always ask your healthcare provider about taking any over the counter medication during cancer treatment—this includes herbal supplements and vitamins.
Foster healthy self-esteem: If your loss of interest in sex is related to self-esteem issues, there are several ways to boost a healthy self-image. You may want to consider practicing relaxation, visualization techniques or daily affirmations aimed at strengthening your self-confidence. Be kind to yourself and make note of all the ways that your body has come through for you. For some, hair loss or scarring can be a major contributor to low self-esteem. Feel free to explore options for wigs, hats, hairpieces, makeup—or not—listen to your inner voice and do what makes you feel most comfortable.
Seek the help of a trained professional: Seeing a counselor that specializes in sex can be beneficial during and after treatment. A sex therapist is a person that is specially trained to identify and treat obstacles that prevent a healthy sex life. These therapists are also trained to help people who suffer from low libido due to medical reasons. Many insurance plans do cover the cost of a sex therapist since sex therapy generally falls under the category of psychological therapy.